Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 40, NWS Amarillo, TX

May 11, 2004Sherman County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 11, 2004, 5:24 PM CDT for Sherman County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2004, 5:24 PM CDT (22:24 UTC)
Expired
May 11, 2004, 6:30 PM CDT
In force
66 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Sherman County, TX

The radar

The Amarillo radar (KAMA), 122 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 4:05 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
258 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1481 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

324 
WUUS54 KAMA 112224
SVRAMA
TXC421-112330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
523 PM CDT TUE MAY 11 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHERMAN COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 630 PM CDT

* AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF STRATFORD...MOVING
  NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  STRATFORD

GOLFBALL HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED 
WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3636 10217 3607 10216 3607 10170 3649 10168
          3649 10216

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:48 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 11, 3:48 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
348 PM CDT TUE MAY 11 2004

.DISCUSSION...
THE SURFACE TROUGH/DRYLINE OVER EASTERN NEW MEXICO WILL SET OFF
SCATTERED CONVECTION THIS EVENING AND AGAIN WEDNESDAY AFTERNOON AND
EVENING.  COLD FRONT FORECASTED TO PUSH SOUTH THROUGH THE FORECAST
AREA WEDNESDAY NIGHT/THURSDAY MORNING WITH A VERY MOIST UPSLOPE
FLOW EXPECTED ON THURSDAY.  SHORTWAVE TROUGH OVER THE WESTERN STATES
WILL EJECT EAST BY THE MIDDLE OF THE WEEK AND APPROACH THE
PANHANDLES BY THURSDAY.  ONE SHORTWAVE OVER SOUTHEASTERN NEW MEXICO
TONIGHT WILL HELP TRIGGER THE CONVECTION AS IT TRACKS EAST ACROSS
WEST TEXAS.  ANOTHER SHORTWAVE DROPPING SOUTHEAST INTO THE FORECAST
AREA BY LATE WEDNESDAY WILL HELP INITIATE ANOTHER ROUND OF
CONVECTION LATE WEDNESDAY AND WEDNESDAY NIGHT.  MAIN SHORTWAVE
TROUGH SHOULD THEN TRIGGER ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS IN THE COOLER AIRMASS BEHIND THE FRONT LATE THURSDAY.
COOLER AND DRY BY THE WEEKEND WITH A WARMING TREND LIKELY TO BEGIN
BY EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     57  85  54  74 /  30  30  30  20
BEAVER       60  90  55  65 /  30  30  30  30
BOISE CITY   57  82  46  66 /  20  30  30  10
BORGER       59  88  55  73 /  30  30  30  20
BOYS RANCH   59  87  51  74 /  20  30  30  10
CANYON       56  85  54  76 /  30  30  30  20
CLARENDON    62  89  56  79 /  30  30  30  30
DALHART      57  85  48  71 /  20  30  30  10
GUYMON       57  88  53  66 /  30  30  30  20
HEREFORD     56  84  51  79 /  20  20  20  10
LIPSCOMB     60  89  58  69 /  30  30  30  30
PAMPA        59  87  55  72 /  30  30  30  30
SHAMROCK     60  92  59  79 /  30  30  30  30
WELLINGTON   61  94  60  84 /  30  30  30  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...WIND ADVISORY FOR OKZ002-003 UNTIL 7 PM CDT.

&&

21/11
Hazardous weather outlook, May 11, 1:04 PM CDT, 4 hours 20 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
104 PM CDT TUE MAY 11 2004

OKZ001>003-TXZ001>020-121100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
104 PM CDT TUE MAY 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
THROUGH THIS EVENING MAINLY EAST OF A LINE FROM ELKHART TO
HEREFORD. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND
LARGE HAIL.

A WIND ADVISORY IS IN EFFECT UNTIL 7 PM FOR THE EASTERN AND CENTRAL
OKLAHOMA PANHANDLE. BREEZY CONDITIONS ARE EXPECTED ELSEWHERE.
THEREFORE...BOATERS SHOULD EXERCISE CAUTION ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON AND THIS
EVENING.

WYNNE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:44 PM CDTSevere Thunderstorm WarningAMAHutchinson61 min
May 11, 5:38 PM CDTSevere Thunderstorm WarningAMAHartley52 min
May 11, 5:46 PM CDTTornado WarningAMAHartley44 min
May 11, 6:12 PM CDTSevere Thunderstorm WarningAMAOldham33 min
May 11, 6:14 PM CDTSevere Thunderstorm WarningAMAMoore61 min
May 11, 6:30 PM CDTSevere Thunderstorm WarningAMAPotter45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.